A French man is suing drug maker GlaxoSmithKline, claiming its drug to treat Parkinson’s disease turned him into a gay sex and gambling addict.
According to a report from the French Press Agency, 51-year-old Didier Jambart started taking the drug Requip in 2003 to treat symptoms of Parkinson’s. His lawyers said his behavior changed radically afterwards.
They said he became a compulsive gay sex addict. He began exposing himself on the Internet and cross-dressing. His risky sexual encounters led to him being raped, his lawyers said.
Jambart also said he became addicted to Internet gambling, losing his family's savings. He resorted to stealing to feed his habit. He also tried to kill himself three times.
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true.
The destructive behavior came to a halt when he stopped taking the drugs in 2005, his lawyers said. But by then, Jambart had been demoted from his job in the Defense Ministry, and was suffering from psychological trauma resulting from his addictions.
Jambart is seeking $610,000 in damages from GlaxoSmithKline, which he accuses of selling a "defective" drug, and from his neurologist for having failed to properly inform him about the drug.
The lawyers said Requip has been known for years to have undesired side effects, but a warning label only appeared on its package in 2006.
ABC News writes:
Popular VideoThis young teenage singer was shocked when Keith Urban invited her on stage at his concert. A few moments later, he made her wildest dreams come true:
Parkinson's disease destroys neurons deep within the brain that release the "feel-good" neurotransmitter dopamine. Requip belongs to a class of drugs called dopamine agonists that relieve motor symptoms, such as shaking, stiffness, slowness and trouble balancing, by activating dopamine receptors. But the drugs have side effects that, while rare, are serious.
"There are plenty of reports of people developing side effects from Parkinson's drugs, such as hypersexuality, gambling and excessive shopping," said Dr. David Standaert, professor and interim chairman of neurology and director of the Center for Neurodegeneration and Experimental Therapeutics at the University of Alabama at Birmingham. "It's uncommon, but very dramatic when it happens."
GlaxoSmithKline has not commented publicly on the case.